Be forewarned–if you don’t want to hear about bodily functions, skip this post.
I wanted to take a brief moment to talk about some of the side effects I am experiencing as my body continues to recover from both my surgery and my treatments. This is particularly relevant right now as I am starting to experience some of these side effects that are actually a part of my recovery–meaning they are good signs, but still difficult to endure.
Monday night after my lesson and practice I was doing some compression therapy on my knee and leaning forward compressing my belly when all of a sudden I experienced a sharp pain jolt through my abdomen. It was so sudden and painful I actually cried out and as I began to sit up and flatten out my body I could feel almost a rolling sensation through my belly. The pain came and went for about 20 minutes before it calmed down and I felt a bit normal, but it still remained almost in the background until I went to bed.
I have had a pain like this before, although not as sharp or long lasting and I was told by the doctor it was likely ‘nerve regeneration’, meaning that the nerves in my belly that were severed during my surgery are finally starting to regrow and reconnect. Unfortunately, as they start to reconnect they send pain signals and burning. The good news is that it is a sign I might recover some sensation in my belly.
Expecting the pain I experienced Monday night to be similar (it happens every few weeks), I didn’t think much of it, until when I was doing core strength training on Tuesday the pain unexpectedly came back as my abdomen was compressed again. The pain again remained in the background for the rest of the day.
I was beginning to get a little concerned, as I could feel my belly starting to swell some throughout the day, and I decided it would be prudent to go see my doctor and make sure the pain wasn’t a different complication.
I am happy to report that the doctor wasn’t able to find anything for cause to worry, and it turns out this pain appears to be a combination of different factors.
One of the things I realized Tuesday night was that I hadn’t had a bowel movement in about 3 days. This, unfortunately is one of the side effects of the hormone therapy, as well as the medication I take to control the side effects of the hormone therapy. It’s doesn’t happen often, but it does require me to take a laxative for a couple days about once every 3 weeks.
When the doctor examined me, he was able to hear a lot of gas sounds in my belly, another side effect of the treatments, and it seemed it was trapped in my intestines. The combination of the two, plus the nerve regeneration seems to be the source of the pain. I had already taken a laxative, but was waiting for it to work. Almost all of today my belly was quite sore, upset and out of sorts.
Things started moving this evening, but the gas pain and bloating was persisting and I was feeling dizzy off and on as it moved through my belly. One of the best things I have found to help this is to get my body moving itself, so I went to practice, which did help provide some relief, but unfortunately I had a fall when moving backwards in foxtrot I got dizzy and tripped over my own feet. I landed hard on my rump and banged my elbow, but it seems nothing has been sprained this time. I stopped practice shortly after that as the dizziness got a little worse, and my belly began to get really uncomfortable.
One of the other things I discussed with my doctor was that I seem to be getting these pains and sensations whenever I drop a size in my belly. He explained to me that it is very likely I am losing subcutaneous fat (which is more internal and around the internal organs), and that could be causing the feeling of compression and rolling–my intestines losing some of the ‘cushioning’ and having some extra space to move around while the rest of my body catches up. It’s actually a good thing as losing subcutaneous fat increases the health of the organs and body overall, but with the surgical changes of my body, it’s a little confused. It thinks it is losing belly fat, when actually it’s my chest that’s getting smaller (my belly fat now being on my chest).
My body should adjust to all of these changes, but the digestion issues are something I will have to keep an eye on to avoid having a “back-log” exasperating the pain of nerve regeneration and my body trying to figure out where to put my organs. If those issues keep up and I continue to experience less side effects from the hormone therapy, I will ask my oncologist when I see him in January about the possibility of cutting down on the medication to control the HT side effects, to try and reduce the side effects of that medication.
Until then, I will keep an eye on things and remember that even though these side effects are inconvenient, and sometimes quite painful, they are signs that my recovery is on track.